Michigan, 2021

Winter Weather in Michigan, February 9 to 11, 2021

February 9 to 11, 2021 · NWS MQT · 1 event in 1 county or zone

Moderate to heavy lake effect snow continued over the Keweenaw Peninsula from the 9th into the 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moderate to heavy lake effect snow continued over the Keweenaw Peninsula from the 9th into the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 3:57 AM EST, 33 minutes earlier.

Area forecast discussion, Feb 9, 3:57 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
357 AM EST Tue Feb 9 2021

.SHORT TERM...(Today and tonight)
Issued at 356 AM EST TUE FEB 9 2021

Well, it's cold and it's going to stay cold...at least through this
shortterm period. Little changes were made to the going forecast as
a persistence approach will play well given the holding pattern in
the upper levels. Model 850 temps will remain in the mid -20s C for
much of the region as winds pivot between NW and W. Area webcams and
GOES imagery show ongoing LES across the Keweenaw Peninsula, with
light but persistent accumulations and reduced visibility.

For today and tonight, status quo will be the play. LES will
continue across the Keweenaw and across the far NE of Upper
Michigan. With the DGZ theoretically blo the sfc, accumulations will
remain hindered and visibilities will remain reduced under the LES
snow bands. CAMs continue to show a more dominant band feature
impacting the Keweenaw which will shift around a little bit. Overall
through today and tonight, 3 to 6 inches of snow seems reasonable,
depending on where the band sets up. Models suggest a subtle
embedded shrtwv will pass through the UP as well, which may pivot
the band a bit more inland and enhance the snowfall rates for a
while, otherwise skies will remain mostly clear with the arctic high
pressure dominating. This arctic air will continue to bring
dangerously cold temperatures across the area, with wind chill
values into the -30s blo zero across the area this morning,
especially interior. The same can be expected tonight as well;
however, will let the current wind chill advy expire this aftn and
let the day shift reevaluate and issue another advy if and where
applicable.

.LONG TERM...(Wednesday through Monday)
Issued at 318 AM EST TUE FEB 9 2021

The long term story isn't anticipated to change much in the coming
days. Cold air with LES is expected to continue across the region
due to a persistent anomalously deep upper level low over south-
central Canada and ridging across the Arctic.

On Wednesday, guidance continues to suggest the thermal troughing
over Lake Superior could develop into more of a closed mesolow-like
feature somewhere in the eastern half of the lake as another
shortwave rotates through the base of the upper level low. This
should allow winds to veer to a more northwesterly direction over
the lake. Land breeze interactions will likely enhance convergence,
especially on the south side of the lake effect zone, producing
heavier snow bands. The Canadian Reg and Nam suggest the development
of a dominate band along this enhanced convergence region from the
Apostles through the Keweenaw out into the Picture Rocks ->
Whitefish Pt region. At this point I'm a little uncertain of this
dominate band, but its certainly possible given the impressive lake-
induced instability. While the traditional NW wind belts usually
have the potential to penetrate inland, gradient flow is expected to
weaken, which would likely result in heavier accumulations near the
immediate shoreline in the east. In the Keweenaw, southern edge of
the band could be as far south as Twin Lakes region. Another cold
day is expected as 850 mb temps remain in the negative mid 20s.
Daytime highs should be in the single digits above zero in the west
half and ten to low teens in the east half. Lows on Thursday should
be in the teens below in the interior west half and single digits
below elsewhere. Some areas near Lake Superior east of Marquette
could be above zero.

Thursday and Friday, a synoptic system developing toward the Gulf is
progged to lift northeast into the Mid-Atlantic region. At the same
time, another meso low or inverted v trough over the forecast area
is still looking possible. There is the potential for some dynamic
enhancement as a 300mb jetstreak pivots through the region late in
the day. GFS appears to be the outlier with the intensity of the
enhancement and potential influence from the system to the south but
it has been consistent the past few runs. The same features in the
Canadian and Euro have appeared to be trending toward the GFS the
past few nights. Overall, even without this enhancement, snow
showers are still expected in the northwest to north wind snow belts
in the east and northwest in the west.

The inverted trough looks to linger into the weekend which will
continue the LES for the northwest wind belts. By late Saturday into
Sunday, the upper level low begins to elongate and shift into our
region. There's still some uncertainty in whether or not this shift
will bring the colder air to the west over the region. Guidance has
been trending warmer, with the airmass moderating some as it moves
into our are late on Saturday into Monday.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1240 AM EST TUE FEB 9 2021

VFR conditions will prevail at KIWD/KSAW thru this fcst period as
lake effect clouds/snow remain n of the terminals under wsw winds.
At KCMX, while backing winds will shift heavier lake effect snow
bands n of the terminal thru this evening, winds will retain enough
of a westerly component for shsn to continue. Since the finer/more
powdery type of snow occurring in this arctic air mass is highly
effective at reducing vis and can be easily lofted off the ground
and into the air by wind gusts, vis will likely remain around
airfield landing mins. However, if winds do back slightly more than
expected, KCMX could break out to IFR or even MVFR at times this
aftn/evening. Later tonight into Tue morning, winds will veer
slightly for a time, and this should result in prevailing conditions
falling back blo airfield landing mins.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 356 AM EST TUE FEB 9 2021

Expect westerly winds of 20-30kt to prevail across Lake Superior
today and then w to nw winds 20-30kt into Wed. There will be gale
force gusts to 35-40kt at times given the extreme instability over
the lake in this arctic air mass. Hvy freezing spray will also
continue. Winds will then shift more northerly and subside a bit for
Thu thru Sat, but hvy freezing spray is still expected at times as
arctic air remains over the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Chill Advisory until 1 PM EST /noon CST/ this afternoon for
     MIZ002-004-005-009>011-084.

  Winter Weather Advisory until 1 PM EST Wednesday for MIZ001-003.

  Wind Chill Advisory until 10 AM EST /9 AM CST/ this morning for
     MIZ006-012-013.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Wednesday
     for LSZ162-240>251-263>267.

Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...JP
AVIATION...Voss
MARINE...Rolfson/JAW
Hazardous weather outlook, Feb 8, 4:39 PM EST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
439 PM EST Mon Feb 8 2021

MIZ001-003-092145-
Keweenaw-Northern Houghton-
439 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Lake effect snow showers and areas of blowing snow will continue
tonight. Expect very poor visibility in the heavier lake effect
snow bands. See the latest Winter Weather Message for more
details.

Wind chills will be around 15 to 25 below zero tonight. Wind
chills this cold will cause frostbite on exposed skin in less than
30 minutes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to heavy lake effect snow will likely persist through
Wednesday afternoon, leading to continued poor visibility at
times. This will be followed by lighter and more scattered lake
effect snow showers Wednesday night through the weekend. See the latest
Winter Weather Message for more details.

Wind chills will again be around 15 to 25 below zero Tuesday
night and into Wednesday morning. Wind chills this cold will
cause frostbite on exposed skin in as little as 30 minutes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

MIZ002-004>006-009>013-084-092145-
Ontonagon-Baraga-Marquette-Alger-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Houghton-
439 PM EST Mon Feb 8 2021 /339 PM CST Mon Feb 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Wind chills will be around 25 to 35 below zero tonight. Wind
chills this cold will cause frostbite on exposed skin in less than
10 minutes. See the latest Winter Weather Message for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very cold air will remain over the area through this weekend.
This cold air will likely lead to lake effect snow showers in the
northwest to north wind snow belts Wednesday through Sunday, which
could be heavy at times and lead to very poor visibility.

Wind chills will again be 20 to 30 below zero Tuesday night into
Wednesday morning. Wind chills this cold will cause frostbite on
exposed skin in as little as 30 minutes.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ007-014-085-092145-
Luce-Southern Schoolcraft-Northern Schoolcraft-
439 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Wind chills will be around 15 to 25 below zero tonight. Wind
chills this cold will cause frostbite on exposed skin in less than
30 minutes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very cold air will remain over the area through this weekend.
This cold air will likely lead to lake effect snow showers in the
northwest to north wind snow belts Wednesday through Sunday, which
could be heavy at times and lead to very poor visibility.

Wind chills will again be 20 to 30 below zero Tuesday night into
Wednesday morning. Wind chills this cold will cause frostbite on
exposed skin in as little as 30 minutes.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-092145-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
439 PM EST Mon Feb 8 2021 /339 PM CST Mon Feb 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few gale force gusts and heavy freezing spray are expected
tonight. See the latest Marine Weather Message and Open Lake
Forecast for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy freezing spray is expected over much of Lake Superior
through the weekend. A few gale force gusts are possible again
Tuesday and Wednesday. See the latest Marine Weather Message and
Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092145-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
439 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Keweenaw

When
February 9, 4:30 AM EST to February 11, 4:30 AM EST
Where
Keweenaw forecast zone
Reported by
CoCoRaHS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

A spotter five miles east-southeast of Phoenix measured a two-total of 16 inches of lake effect snow. The observer at Quincy Hill measured 7 inches of lake effect snow for the 24-hour period ending on the morning of the 11th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949998.